This type of anaesthetic could cause a painful permanent erection

accreditation
Priapism is a painful erection that lasts for hours and occurs without becoming sexually aroused.
Priapism is a painful erection that lasts for hours and occurs without becoming sexually aroused.

Cancer surgery left one 58-year-old man with a side effect he definitely didn’t expect: an erection that raged on long after his sedation wore off.

Read more: Your risk of erectile dysfunction more than triples if you have this health condition

The patient, who had colon cancer, underwent a surgery called a right hemicolectomy, which involves removing the right side of the colon and attaching the small intestines to remaining part.

The procedure was successful and the man’s early recovery was right on target.

Except for one thing, which he was hesitant to bring up to the female nurses – he was left with a persistent, painful erection, according to BMJ Case Reports.

He let the erection continue for one day before telling one of the attending physicians.

By this time, the penis was painfully engorged and had developed an “hourglass” appearance, the researchers write.

Read more: How to maintain your erection

Urologists diagnosed him with priapism, a persistent, painful erection that lasts for hours and occurs without becoming sexually aroused.

It was probably the low-flow kind, they believed – meaning it developed as a result of trapped blood in the erection chambers, rather than the much rarer, high-flow kind, which is due to a ruptured artery to the penis.

After 48 hours, doctors inserted a shunt into his penis to help divert blood flow and allow the circulation to go back to normal. But one day after that, his erection reared back up.

Doctors then injected a drug called phenylephrine into his penis, to tighten up his blood vessels and reduce blood flow to it.

Read more: 9 rules for stronger erections

Because of the delay in treatment, the man experienced persistent erectile dysfunction.

After six months, his ED became manageable with erectile dysfunction meds, so he opted against a penile prosthesis.

So how did he end up with priapism anyway? While other case reports have linked persistent erection to surgery itself, the researchers believe it wasn’t the case here.

Instead, they believe the blame is on propofol, an anaesthetic used during his surgery. The drug might influence the smooth-muscle relaxation involved in getting an erection, they say.

Read more: 5 scary things that happen to your penis when you age

Bottom line: Priapism – which can occur as a rare complication of ED meds or injections, too – is a medical emergency that requires prompt treatment.

After four hours, if your erection doesn’t go away, it’s time to head to the emergency room, says Daniel Williams, IV, MD, an associate professor of urology, obstetrics and gynaecology at the University of Wisconsin School of Medicine and Public Health.

If you wait too long, your penis can develop scar tissue, making it difficult to get and maintain an erection in the future, he says.

This article was originally featured on www.mh.co.za

Image credit: iStock


We live in a world where facts and fiction get blurred
In times of uncertainty you need journalism you can trust. For only R75 per month, you have access to a world of in-depth analyses, investigative journalism, top opinions and a range of features. Journalism strengthens democracy. Invest in the future today.
Subscribe to News24
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
31% - 9571 votes
No
69% - 21721 votes
Vote